Dec 24, 2003
I have been HIV positive since 1984. My T cells are 98 and viral load is 85,000. I have been experiencing joint pain for several years now. My shoulders and lower back hurt all the time. When I try to bring my arms out to the side I can only bring them so far before I feel the pain. They hurt all the time. Not having the range of motion limits a lot of activity for me. The pain starts in my shoulders and radiates down the top part of my arms. I am on Viread and Trizivir, and I don't think it's a side affect from these drugs because I have been on other anitivirals and still have the joint pain. The joints that are affected are my shoulders, back and hips. Is this a side affect from the virus itself and is there a home rememdy to ease some of this pain ? Sandy
Response from Dr. Conway
Muscle and joint pain is quite common in the setting of HIV infection, and may be one of three things:
1. Something completely unrelated to HIV, such as rhwumatoid arthritis, lupus, or other conditions that affect mainly large joints. There are a number of tests that can be done to diagnose or rule out these conditions.
2. Something that is related or associated with the HIV infection itself, such as psoriatic arthritis. Once again, there are, in many cases, specific tests that can be done to look into this. One can also think of loss of bone mass recently reported with HIV or its treatment, and this should be looked into.
3. A side effect of treatment, including lactic acidosis or myositis. Measuring your CK and lactic acid levels could help here.
As far as any specific treatment here, non-steroidal drugs are often the best and should be tried first. Narcotics are to be avoided or used sparingly. They tend not to work for this type of pain, and are addictive.
As an aside, I notice that you are on both Ziagen and Viread, and some people are quite reluctant to use this combination as it may not be effective in some setttings. If your viral load is undetectable, fine. If not, you may wish to think about this.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.